Asymptotic invariants of base loci. (English) Zbl 1127.14010

Let \(D\) be a big divisor on a normal projective variety \(X\), and let \({\mathbf B}(D) = \bigcap_{m > 0} \text{ Bs}(mD)\) denote the stable base locus of \(D\), where \(\text{ Bs}(mD)\) is the base locus of the linear system \(| mD| \). One then defines the augmented base locus \({\mathbf B}_+(D) = \bigcap_A {\mathbf B}(D-A)\) and the restricted base locus \({\mathbf B}_-(D) = \bigcap_A {\mathbf B}(D+A)\), where the intersections are taken over all ample \({\mathbb Q}\)-divisors \(A\). Another asymptotic invariant of divisors introduced in this paper is given by the asymptotic order of vanishing of \(D\) along a discrete valuation \(v\) of the function field of \(X\), which is defined by
\[ v(\| D \| ) = \lim_{p \to \infty} \frac{v(\text{ Bs}(pD))}{p}. \]
These notions are shown to depend only on the numerical class of \(D\) (contrary to the pathological behavior of stable base loci) and to naturally extend to invariants defined for classes of big \({\mathbb R}\)-divisors. Moreover, the asymptotic order of vanishing extends to a continuous function on the Néron-Severi space of \(X\). Assuming that \(X\) is smooth, it is also proven that if \(\xi\) is the class of a big \({\mathbb R}\)-divisor, then the center \(Z\) of a discrete valuation \(v\) is contained in \({\mathbf B}_-(\xi)\) if and only if \(v(\| \xi\| ) > 0\). Similar asymptotic invariants are defined starting from other invariants of singularities, such as the Hilbert–Samuel multiplicity and the Arnold multiplicity (which is the inverse of the log canonical threshold). If \(X\) has finitely generated linear series, the notion being inspired to that of “Mori dream spaces” introduced in Y. Hu and S. Keel [Mich. Math. J. 48, 331–348 (2000; Zbl 1077.14554)], then it is proven that the pseudo-effective cone \(\overline{\text{ Eff}}(X)_{\mathbb R}\) of \(X\) is rational polyhedral, and that there is a fan \(\Delta\) supported precisely on this cone, such that for every \(v\) the function \(v(\| . \| )\) is linear on each of the cones in \(\Delta\).


14C20 Divisors, linear systems, invertible sheaves
14B05 Singularities in algebraic geometry
14F17 Vanishing theorems in algebraic geometry


Zbl 1077.14554
Full Text: DOI arXiv Numdam EuDML


[1] Bădescu, L., Universitext (2001) · Zbl 0965.14001
[2] Bauer, T.; Küronya, A.; Szemberg, T., Zariski chambers, volumes, and stable base loci, J. reine angew. Math., 576, 209-233 (2004) · Zbl 1055.14007
[3] Boucksom, S., Divisorial Zariski decompositions on compact complex manifolds, Ann. Sci. Ecole Norm. Sup. (4), 37, 45-76 (2004) · Zbl 1054.32010
[4] Boucksom, S.; Demailly, J.-P.; Păun, M.; Peternell, T., The pseudo-effective cone of a compact Kähler manifold and varieties of negative Kodaira dimension · Zbl 1267.32017
[5] Bourbaki, N., Algèbre commutative. Éléments de mathématique, Chap. 1-7 (19611965) · Zbl 0165.56403
[6] Castraveţ, A.-M.; Tevelev, J., Hilbert’s \(14\)-th problem and Cox rings · Zbl 1117.14048
[7] Cox, D., The homogeneous coordinate ring of a toric variety, J. Alg. Geom., 4, 17-50 (1995) · Zbl 0846.14032
[8] Cutkosky, S. D., Zariski decomposition of divisors on algebraic varieties, Duke Math. J., 53, 149-156 (1986) · Zbl 0604.14002
[9] Demailly, J.-P.; Ein, L.; Lazarsfeld, R., A subadditivity property of multiplier ideals, Michigan Math. J., 48, 137-156 (2000) · Zbl 1077.14516
[10] Ein, L.; Lazarsfeld, R.; Mustaţă, M.; Nakamaye, M.; Popa, M., Asymptotic invariants of line bundles · Zbl 1139.14008
[11] Ein, L.; Lazarsfeld, R.; Mustaţă, M.; Nakamaye, M.; Popa, M., Restricted volumes and asymptotic base loci (2005)
[12] Ein, L.; Lazarsfeld, R.; Smith, K., Uniform bounds and symbolic powers on smooth varieties, Invent. Math., 144, 241-252 (2001) · Zbl 1076.13501
[13] Hu, Y.; Keel, S., Mori Dream Spaces and GIT, Michigan Math. J., 48, 331-348 (2000) · Zbl 1077.14554
[14] Javier Elizondo, E.; Kurano, K.; Watanabe, K., The total coordinate ring of a normal projective variety, J. Algebra, 276, 625-637 (2004) · Zbl 1074.14006
[15] Küronya, A., Volumes of line bundles · Zbl 1326.14012
[16] Lazarsfeld, R., Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Folge, 48-49 (2004) · Zbl 1066.14021
[17] Mustaţă, M., On multiplicities of graded sequences of ideals, J. Algebra, 256, 229-249 (2002) · Zbl 1076.13500
[18] Nakamaye, M., Stable base loci of linear series, Math. Ann., 318, 837-847 (2000) · Zbl 1063.14008
[19] Nakamaye, M., Base loci of linear series are numerically determined, Trans. Amer. Math. Soc., 355, 551-566 (2002) · Zbl 1017.14017
[20] Nakayama, N., Math. Society of Japan Memoirs, 14 (2004) · Zbl 1061.14018
[21] Tessier, B., Sur une inégalité de Minkowski pour les multiplicités, Appendix to a paper of D. Eisenbud and H.I. Levine, The degree of a \(C^{\infty }\) map germ, Ann. Math., 106, 38-44 (1977) · Zbl 0443.13010
[22] Wolfe, A., Asymptotic invariants of graded systems of ideals and linear systems on projective bundles (2005)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.